Working paper

Optimal insurance design of ambiguous risks

Christian Gollier


We examine the characteristics of the optimal insurance contract under linear transaction cost and an ambiguous distribution of losses. Under the standard expected utility model, we know from Arrow (1965) that it contains a straight deductible. In this paper, we assume that the policyholder is ambiguity-averse in the sense of Klibanoff, Marinacci and Mukerji (2005). The optimal contract depends upon the structure of the ambiguity. For example, if the set of possible priors can be ranked according to the monotone likelihood ratio order, the optimal contract contains a disappearing deductible. We also show that the policyholder’s ambiguity aversion can reduce the optimal insurance coverage.

JEL codes

  • D81: Criteria for Decision-Making under Risk and Uncertainty
  • G22: Insurance • Insurance Companies • Actuarial Studies

Replaced by

Christian Gollier, Optimal insurance design of ambiguous risks, Economic Theory, Springer Berlin / Heidelberg, vol. 57, n. 3, November 2014, pp. 555–576.

See also

Published in

TSE Working Paper, n. 12-303, May 2012, revised January 2013